Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Jan 29, 1998, 6:40 AM PST for Shasta County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 1998, 6:40 AM PST (14:40 UTC)
- Expired
- Jan 29, 1998, 9:00 AM PST
- In force
- 2 hr
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County Shasta County, CA
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 2.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAC 291440 FFWSAC CAC089-291700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 640 AM PST THU JAN 29 1998 THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN CALIFORNIA ...SOUTH CENTRAL SHASTA COUNTY < A BAND OF HEAVY RAIN OVER SOUTHERN SHASTA COUNTY FROM THE ENTERPRISE AREA...WEST TO IGO HAS CAUSED FLOODING OF CHURN CREEK AND SEVERAL STREETS IN THE AREA. SEVERAL HOMES IN THE ENTERPRISE AREA WERE REPORTED TO HAVE A FEW INCHES OF WATER IN THEIR HOMES. THIS AREA HAS RECEIVED ABOUT 2 INCHES OF RAINFALL SINCE 1 AM. RADAR SHOWS ADDITIONAL HEAVY RAINS MOVING OVER THIS SAME AREA FROM THE SOUTHWEST THROUGH 9 AM. RAPID RISES IN SMALL STREAMS AND CREEKS MAY CONTINUE THROUGH 9 AM. MOTORISTS SHOULD AVOID DRIVING IN FLOODED AREAS. JHM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 3:23 AM PST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 29, 3:23 AM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 AM PST WED JAN 28 1998
HEAVY RAIN AND WIND MOVG ACRS NORCAL ATTM. CDFNT FCST TO MOVE INTO
ERN FTHLLS BY 4 AM AND INTO WRN NV BY MID MRNG ACRS OUR FCST AREA.
AFT FROPA WNDS HAVE DROPPED OFF RPDLY AND THUS NO NEED TO KEEP WND
ADVSRY GOING IN THE EARLY MRNG PCKG. HOWEVER...WILL UPGRADE SNW
ADVSRY IN THE SIERRA TO WRNG AS COLD FRONTAL BANDS OF PCPN SPRD EWD
INTO THE SIERRA THIS MRNG. RAFL RATES OF .25 TO .50 INCH IN 30 MIN OR
LESS IN THE HEAVIER BANDS HAVE SWEPT ACRS NORCAL AND THIS CONVECTIVE-
TYPE PCPN WILL OCCUR THIS MRNG OVR SIERRA SO SNOW SHOULD PILE UP AT
HIER ELEVATIONS. SNOW LEVELS SHOULD LWR QUICKLY AND WILL PRBLY START
OUT LWR THAN WE THOT INITIALLY AS CHESTER 35 DEG AND BLU ALREADY IN
THE UPR 30S. OVR MOST LOCATIONS...TEMPS HV PROBABLY ALREADY MAXED OUT
TDA AHD OF CDFNT AND WILL LWR THIS MRNG AND THEN WILL BE STEADY FOR
THE MOST PART DURING AFTN. ATTEMPTED TO FCST MAXES AFT 12Z AND NOT
THE CALENDAR DAY MAX...BUT EASIER SAID THAN DONE. RAIN WILL TURN TO
POST FRONTAL SHWRS AS MID LVL COLD POCKET RMNS OVR NORCAL EVEN THO
DYNMCS AND STRENGTH OF THE S/WV WEAKEN. ALSO MID LVL WNDS IN EXCESS
OF 50 KTS INTO THE SIERRA WEAKEN AND TURN MORE WLY TDA. SO MOST PCPN
WILL OCCUR THRU 18Z IN THE VLY. TIME-HEIGHT CROSS-SXTNS INDCT THE AMS
WILL BE CONVECTIVELY UNSTABLE THIS AFTN WITH WEAKER UVM AND WILL CONT
MENT OF ISOLD TRWS IN VLY AND FTHLLS THIS AFTN. THO THIS SYSTM IS ABT
6 HRS SLOWER THAN PREV FCST...IT WILL SHOULD MOVE OUT TNGT. MODEL RH
FCSTS INDCT DRYING MID LVLS TNGT WITH S/WV RDGG INCRSG SUBSIDENCE OVR
VLY. VLY FOG LIKELY TNGT AND HV LWRD MAX TEMPS FOR FRI TO ACCOUNT FOR
THE SLOW DISSIPATION OF FOG. NXT SYSTM VCNTY OF 40N/160W ALSO LOOKS
FAIRLY STG AND IS FCST TO COME IN FRI NITE AND SAT. JHM
STO...WINTER STORM WARNING FOR WEST SLOPES OF NORTHERN SIERRA NEVADA
TODAY.
...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SACRAMENTO AND
NORTHERN SAN JOAQUIN VALLEY...DELTA AND FOOTHILLS OF THE SIERRA
NEVADA THIS MORNING.
...FLOOD WARNING FOR THE UPPER SACRAMENTO RIVER TODAY.
BLU OB 042/033 044/035 039 79+40
RBL WB 055/040 056/044 052 79+20
SAC WF 056/041 054/045 054 79+20In the hours before
Special weather statement, Jan 29, 6:10 AM PST, 30 minutes before
CAZ001>025-063>070-074>076-300000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
530 AM PST THU JAN 29 1998
THIS IS A SUMMARY OF ONLY THE WINTER WEATHER WARNINGS...
WATCHES AND ADVISORIES FOR NORTHERN AND CENTRAL CALIFORNIA.
.NORTHWEST CALIFORNIA...
.NONE
.SAN FRANCISCO BAY AREA/CENTRAL CALIFORNIA COAST...
.NONE
.SISKIYOU AND MODOC COUNTIES EXCEPT SURPRISE VALLEY...
.NONE
.NORTHEAST CALIFORNIA AND NORTHERN SIERRA NEVADA...
.WINTER STORM WARNING FOR WEST SLOPES OF NORTHERN SIERRA
NEVADA TODAY.
.SOUTHEAST CALIFORNIA AND SOUTHERN SIERRA NEVADA...
.SNOW ADVISORY FOR THE SOUTHERN SIERRA ABOVE 7000 FEET FROM
YOSEMITE PARK TO THE KERN COUNTY LINE TODAY.
A STRONG COLD FRONT WILL MOVE INTO THE SIERRA NEVADA THIS MORNING.
ALTHOUGH THE FRONT IS FAST-MOVING...FREQUENT SHOWERS WILL CONTINUE
WELL INTO THE AFTERNOON.The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:12 PM PST | Severe Thunderstorm Warning | STO | Sacramento | 33 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.